Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 206, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2002, 3:57 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 3:57 PM EDT (19:57 UTC)
- Expired
- Jul 5, 2002, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bedford County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:15 PM EDT | Hail 0.75 | Hardy, VA | |
| Jul 5, 4:15 PM EDT | Thunderstorm Wind | Moneta, VA | |
| Jul 5, 4:20 PM EDT | Thunderstorm Wind | Moneta, VA | |
| Jul 5, 4:30 PM EDT | Hail 0.75 | Forest, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS51 KRNK 051957 SVRRNK VAC019-067-052045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA NORTHERN FRANKLIN COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 445 PM EDT. * AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF MONETA...MOVING SOUTH AT 15 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE MONETA... BURNT CHIMNEY... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02 LAT...LON 3726 7963 3725 7985 3699 8000 3698 7965
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 5, 3:20 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT FRI JUL 5 2002 HAVE ALREADY HAD ONE SEVERE REPORT IN FRANKLIN COUNTY WITH NICKEL SIZE HAIL AND 55 TO 60 MPH WINDS. BASED ON MSAS ANALYSIS AND RADAR COULD PROBABLY LEAVE NRN/NW FA RAIN FREE. SHORT RANGE... ONCE WE GET THROUGH THE FRONTAL CONVECTION THIS EVENING...WE SHOULD SEE SOME QUIET AND LESS HUMID WEATHER FOR A CHANGE THROUGH THE WEEKEND. TIMING OF ENDING PCPN TONIGHT AROUND 06Z...AS MAIN FORCING SHOULD BE SOUTH OF THE CWA. OF COURSE...THE HIGHEST POPS WILL BE IN THE SRN FA FOR EARLY EVENING...AND DEPENDING ON RADAR COVERAGE COULD HAVE LOW TO NO CHANCE IN THE NORTH. HI PRS SLIDES INTO THE OH VLY SAT...RDGING SE INTO THE FA. THIS HIGH SLIDES EAST THROUGH MONDAY...KEEPING US DRY. EXTENDED... LOOKS LIKE FRONT AND RETURN FLOW WILL BE A LITTLE SLOWER EARLY NEXT WEEK...SO HAVE DROPPED MENTION OF PRECIP MONDAY...AND LIMITED IT TO THE WEST ON TUESDAY. FRONT PASSES THROUGH WEDNESDAY...WITH ALL FA SEEING CHANCE OF PCPN. BETWEEN SYSTEMS THU...WITH ANOTHER FRONT APPROACHING LATE NEXT WEEK. FOR NOW...HAVE OPTED TO KEEP THU-FRI DRY FOR NOW. FCSTID = 5 ROA 64 86 59 87 / 30 0 0 0 LYH 63 85 59 86 / 30 0 0 0 DAN 67 87 62 88 / 50 0 0 0 BLF 59 81 52 82 / 30 0 0 0 LWB 54 78 50 81 / 20 0 0 0 BCB 59 82 54 83 / 30 0 0 0 TNB 61 81 54 81 / 50 0 0 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jul 5, 9:57 AM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
957 AM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SANDY RIDGE NC WIND DAMAGE
07/02/02 STOKES LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0815 PM TAZEWELL VA .75 INCH HAIL
07/04/02 TAZEWELL REPORTED BY SPOTTERS
JWSpecial weather statement, Jul 5, 11:48 AM EDT, 4 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EDT FRI JUL 5 2002 THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE. A COLD FRONT FROM NORTHERN WEST VIRGINIA...TO CENTRAL VIRGINIA... WILL MOVE SOUTH INTO NORTH CAROLINA BY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON. THE ATMOSPHERE WILL BECOME VERY UNSTABLE ...ESPECIALLY EAST OF THE BLUE RIDGE WHERE TEMPERATURES WILL REACH THE MID TO UPPER 90S. THE HOT TEMPERATURES...COMBINED WITH THE VERY HIGH HUMIDITY...WILL INCREASE THE POTENTIAL FOR STRONG AND POSSIBLY SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER VIRGINIA AND WEST VIRGINIA BETWEEN NOON AND 3:00 PM...THEN MOVE SOUTH INTO NORTH CAROLINA DURING THE LATE AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED BY MID AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IF WARNINGS ARE ISSUED. 11
Local storm report, Jul 5, 3:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
315 PM 5E BOONES MILL VA 0.88 INCH HAIL
07/05/02 FRANKLIN REPORTED BY SPOTTERLocal storm report, Jul 5, 3:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT FRI JUL 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM BOONES MILL VA 1.00 INCH HAIL
07/05/02 FRANKLIN REPORTED BY THE PUBLICLocal storm report, Jul 5, 3:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI JUL 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM 5S ROANOKE VA 0.75 INCH HAIL
07/05/02 ROANOKE REPORTED BY THE PUBLICThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:28 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jul 5, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 48 min |
| Jul 5, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 29 min |
| Jul 5, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 34 min |
| Jul 5, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.